MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE CRANIAL (VERSION 3.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE CRANIAL (VERSION 3.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-01A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017); Device Handling Problem (3265)
Health Effect - Clinical Code Unspecified Eye / Vision Problem (4471)
Date of Event 03/07/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since instrument paths and tissue resections were applied in a different location in the brain than anticipated, with the brainlab device involved, and in this case there was a serious harm to the patient: the patient's visual pathways were harmed with the result that the patient's eyesight was harmed.The surgeon attributed the harm to the surgical steps of searching for the target and dissecting healthy tissue.The initial surgery was prolonged by 1 hour, and the patient required 1 day longer in the icu and a total of 2 days prolonged hospitalization.The patient required a revision surgery which was performed at a different hospital.The surgeon did not have further information about the outcome of the revision surgery or the outcome for the patient (e.G.Whether the harm to the patient's eyesight is permanent or reversible, and whether the patient required any further medical or surgical remedial actions).H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause for the ca.25 mm inferior deviation is: movement of the patient's head and/or patient reference array due to a non-rigid fixation and/or inadvertent forces applied (e.G.During the sterile draping process) after patient registration but before marking the region of interest and location of the craniotomy.A movement of the patient's head relative to the reference array or vice versa cannot be compensated by the navigation system and can result in a deviation between the registered patient image and the actual patient position during surgery.An insufficient distribution of points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.Specifically, the points were not distributed on the required distinctive surfaces, i.E.Both sides of the nose, unique bony anatomy, both sides of the head.Most registration points were acquired on rounded areas of the patient's skull all over the entire head.This insufficient distribution of registration points caused the cranial navigation software to not find an as accurate match in the region of interest as desired for this specific procedure in between the preoperative image dataset and the actual patient anatomy.Potential additional contributing factors (to a lesser extent) are as follows: the distance from camera to the patient reference was between 2.0 - 2.5 m, which exceeds brainlab recommendations of 1.2 - 1.8 m.One of the patient reference arrays used at this specific surgery was found to have a bent marker post when hardware was inspected by brainlab support after the surgery.It is not known when the damage to the instruments occurred, so the potential use of the damaged instrument for this surgery cannot be excluded as a possible factor.The instrument damage on the array likely occurred through improper handling at the user site, which apparently was not detected by the user after the damage occurred.The navigation software relies on the recognition of an exact same position and geometry of the navigation reference array in relation to the patient anatomy as it was during registration to navigation based on the pre-operative scan to the current patient anatomy, throughout the complete use of navigation during a surgery, in order to accurately track navigated instruments.The reuse of reflective marker spheres on the brainlab device that was used to perform the patient registration at this procedure.Reflective marker spheres are single use only; used marker spheres may be damaged, scuffed, or covered with dirt or other matter, which may prevent the navigation camera from recognizing the sphere in its actual location, and thus negatively impact accuracy.New reflective marker spheres are recommended to be used for every case.A shift of the patient's brain may have occurred in between the preoperative image data used with navigation and the changed anatomical situation during the surgery, e.G.Due to the burr hole and/ or loss of cerebrospinal fluid.This shift of the patient's brain cannot be recognized or compensated by the navigation, which uses the preoperative image data for display of instrument positions relative to the patient's anatomy.No post-operative scan was available for this procedure, so brainlab is unable to detect or measure brain shift, but it also could not be ruled out as a contributing factor.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A craniotomy for resection and tissue verification of an occipital parasagittal lesion in the brain for the medical indication of epilepsy was performed with the aid of the display by the brainlab navigation sw cranial 3.5.A pre-operative mri was acquired six days prior to the surgery for use with navigation.During the procedure the surgeon: positioned the patient prone in a non-brainlab head holder, and attached the navigation reference array to the head holder.Performed the initial patient registration on the preoperative mri acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy: the first attempt resulted in no match; the registration was repeated a second time and was successful, and the accuracy was verified.The surgeon detected a 1.5mm deviation but considered it within the clinical expectations for this procedure, and the registration was accepted to proceed.Removed the unsterile patient reference array, draped the patient, and attached the sterile patient reference array to the head holder.Verified the accuracy of navigation with the pointer at the region of interest and determined there was no change in the accuracy, and it was still within the surgeon's clinical expectations for this procedure.Planned the incision and craniotomy location using the navigated pointer and marked it on the patient's skin.Performed the skin incision and the craniotomy.Opened the dura and began searching for the lesion with removing the superficial cortex.Could not see the tumor, so continued searching near the place of opening the cortex, and deeper where the navigation showed the lesion to be located.After seeing only "healthy questionable pathological" tissue, it was determined there was a 25mm inferior deviation in the display of navigation.Continued without the use of navigation exploring only superficial cortex, and collected tissue samples from these areas and completed the surgery.The tissue samples collected were not pathologically conclusive (unsuccessful surgery).According to the surgeon: after the surgery it was found that the patient's visual pathways were harmed, with the patient's eyesight being harmed.The surgeon attributed the harm to the surgical steps of searching for the target and dissecting healthy tissue using the aid of navigation.The initial surgery was prolonged by 1 hour, and the patient required 1 day longer in the icu.The patient required a revision surgery, which was performed at another hospital; the surgeon stated he has no further information about the outcome of the revision surgery or the outcome for the patient (e.G.Whether the harm to the patient's eyesight is permanent or reversible, and whether the patient required any further medical or surgical remedial actions).

Brand Name
NAVIGATION SOFTWARE CRANIAL (VERSION 3.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
maura pascarella
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key16953346
Report Number8043933-2023-00042
Device Sequence Number20545761
Product Code HAW
UDI-Device Identifier04056481140663
UDI-Public04056481140663
Combination Product (Y/N)N
Initial Reporter CountryBU
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-01A
Device Catalogue Number26615-01A
Device Lot NumberSW V.3.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/20/2023
Initial Report FDA Received Date05/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Hospitalization; Other;
Patient SexUnknown